Michigan, 2025

Damaging Winds in Michigan, August 12, 2025

August 12, 2025 · NWS DTX · 7 events in 7 counties and zones

A moist airmass and a good deal of instability during the afternoon triggered scattered severe thunderstorms. These storms produced damaging wind gusts north of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A moist airmass and a good deal of instability during the afternoon triggered scattered severe thunderstorms. These storms produced damaging wind gusts north of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 2 hours 37 minutes earlier. Its key messages:

  • Scattered-numerous showers and thunderstorms to re-develop through tonight.
  • The strongest storms will be capable of producing locally heavy rainfall. In addition, isolated wind gusts of 50 to 60 mph will be possible through this evening.
  • High pressure brings near normal temperatures and less humid conditions to close out the work week.
  • Heat returns for the weekend.
Area forecast discussion, Aug 12, 2:00 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered-numerous showers and thunderstorms to re-develop
through tonight.

- The strongest storms will be capable of producing locally heavy
rainfall. In addition, isolated wind gusts of 50 to 60 mph will be
possible through this evening.

- High pressure brings near normal temperatures and less humid
conditions to close out the work week.

- Heat returns for the weekend.

&&

.DISCUSSION...

Very moist airmass in place, as indicated by the 6 C dew pt at 700
MB indicated by the 12z DTX sounding, with surface dew points
currently in the upper 60s to lower 70s. Mid level jet max which was
responsible for bulk of convection across Lower Michigan today is
exiting the Central Great Lakes at the present time.

Additional, more subtle shortwaves tracking through the rest of day
into the evening hours before main trough axis/height falls swing
through early Wednesday morning, making for a complicated forecast.
Mid level temps/500 MB barely budge over southern Lower Michigan, as
tight gradient is displaced over northern Lower Michigan. Notable
shortwave over northwest Missouri, but it appears this feature is
lagging the northern stream and will not become absorbed, and will
track slowly through the western Ohio Valley. Notable 850 MB Theta-E
ridge (355-357 K) around the Detroit Metro Area late this
afternoon/early this evening with pre-frontal trough or outflow
boundary potentially leading to sufficient convergence to generate
heavy rain producing storms with SBcapes in the 1500-3000 J/kg
range.

Overall wind shear across southeast Michigan remains weak (effective
shear under 30 knots), but isolated precip loaded downburst winds of
50-60 mph remain on the table with downdraft capes around 1000 J/kg.

The surface cold front looks to moving through very slowly tonight,
and additional redevelopment is likely with the modest southwest 850-
700 MB speed max tracking through with some lingering instability
leftover.

Any lingering showers around Wednesday morning should dissipate as
westerly upper level confluent flow and low level drying takes hold
during the day, but perhaps still enough near surface moisture/instability
toward the south Michigan border in the afternoon to trigger isolated
activity, along with areas downwind of Lake Huron with moisture flux
boost from warm waters.

Broad troughing for Wednesday night into Thursday, with subtle
shortwave tracking through, potentially sufficient to trigger a
isolated shower over the Central Great Lakes. However, mid levels
will likely be too dry with 30 C dew pt depressions, and the NBM is
going out with pops of 10 percent or less.

Upper level ridge (594+ dam at 500 MB) then builds back over the
Midwest to end the work week, allowing for heat (90+ degrees) to
return for the Weekend, as 850 MB temps reach toward 20 C.
However, there are a couple opportunities for ridge riders to come
over the top and track into Lower Michigan as the ridge folds over
and sinks south to end the weekend.

&&

.MARINE...

Low pressure tracks across Hudson Bay tonight, dragging a cold front
across the Great Lakes Wednesday. Ahead of the frontal passage,
multiple waves of showers and storms will be possible. A combination
of outflow and lake breeze boundaries have already been a catalyst
for convection this afternoon, with the outflow sinking south across
Lake St. Clair and western Lake Erie through roughly 00z (8pm
local). This will be the best timeframe to see an isolated wind gust
over 40 knots. Showers and a few thunderstorms continue overnight
until the cold front begins to clear the Great Lakes early Wednesday
morning. The fropa will be marked by a shift to northwest flow for
Wednesday and Thursday, with sustained winds of 10-15 knots and
gusts of 15-20 knots. Winds gradually veer to the south by Friday as
the high pressure center moves overhead, relaxing winds below 10
knots.

&&

.HYDROLOGY...

Scattered-numerous showers and thunderstorms are expected to persist
into tonight. A very moist environment will create favorable
conditions for locally heavy rainfall, with rainfall rates briefly
in excess of 2"/hr under the strongest storms. Basin average
rainfall rates between one half and one inch are possible, with
locally higher amounts in excess of one inch where slow moving or
training cells develop. Localized flooding of urban, low-lying and
poor drainage areas along with rises in area rivers will be
possible.

&&

.PREV DISCUSSION...
Issued at 144 PM EDT Tue Aug 12 2025

AVIATION...

Organized moisture advection ahead of a deep Canadian midlevel
trough will lead to shower and thunderstorm activity across
Southeast Michigan today and tonight. Currently observing a
composite outflow just north of Metro Detroit that is currently
funneling shower activity over the I 69 corridor. SCT-BKN low VFR
cumulus activity has developed to the south of this boundary within
a pristine diurnally heated airmass. IFR to occasional VLIFR
conditions in heavy rainfall will be possible with any this
afternoon through 06Z tonight. There is uncertainty with much
activity will impact the Detroit terminals specifically as there is a
model signal that suggests storms will not be favorably aligned to
the wind shear.

For DTW/D21 Convection...The likely time window for thunderstorm
activity is 23z and 03z this evening.

 THRESHOLD PROBABILITIES...

* Low for thunderstorms this afternoon. Moderate for this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......MV
HYDROLOGY....SF
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 2:49 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
349 AM EDT Tue Aug 12 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 12, 11:21 AM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1221 PM EDT Tue Aug 12 2025

MIZ053-054-060>062-121715-
Shiawassee MI-Tuscola MI-Genesee MI-Lapeer MI-Saginaw MI-
1221 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA...
NORTHWESTERN LAPEER...SOUTHEASTERN SAGINAW...NORTHEASTERN SHIAWASSEE
AND NORTHERN GENESEE COUNTIES THROUGH 115 PM EDT...

At 1220 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Clio, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Lapeer, Flushing, Davison, Frankenmuth, Clio, Birch Run,
Millington, Mayville, Columbiaville, New Lothrop, Burton, Mount
Morris, Montrose, Otisville, Lennon, Otter Lake, Beecher, Crossroads
Village, and Genesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 8407 4314 8397 4329 8385 4342 8334
      4303 8336
TIME...MOT...LOC 1620Z 248DEG 25KT 4320 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Aug 12, 3:45 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
445 PM EDT Tue Aug 12 2025

MIZ068-122130-
Livingston MI-
445 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LIVINGSTON COUNTY
THROUGH 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brighton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brighton around 450 PM EDT.
  Hartland around 505 PM EDT.

Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, and Tyrone Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 8386 4278 8369 4248 8367 4246 8394
      4256 8397
TIME...MOT...LOC 2045Z 237DEG 20KT 4254 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Aug 12, 4:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
515 PM EDT Tue Aug 12 2025

MIZ068-069-122145-
Livingston MI-Oakland MI-
515 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontiac, Fenton, Milford, Holly, Ortonville, Clarkston, West
Bloomfield, Lake Fenton, Auburn Hills, Wixom, Walled Lake, Wolverine
Lake, Keego Harbor, Sylvan Lake, Lake Angelus, Waterford, Orchard
Lake, Davisburg, Holly State Recreation Area, and Commerce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 8371 4278 8369 4284 8369 4287 8368
      4288 8330 4255 8331 4253 8369 4263 8375
TIME...MOT...LOC 2115Z 243DEG 31KT 4265 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SF
Special weather statement, Aug 12, 4:31 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
531 PM EDT Tue Aug 12 2025

MIZ047-048-053-122230-
Bay MI-Saginaw MI-Midland MI-
531 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT BAY...NORTHERN SAGINAW AND
MIDLAND COUNTIES THROUGH 630 PM EDT...

At 531 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Linwood to near Midland to near Breckenridge. Movement was east at 25
mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Midland and Linwood around 535 PM EDT.
  Auburn and Freeland around 540 PM EDT.
  Kawkawlin around 555 PM EDT.
  Bay City around 605 PM EDT.
  Essexville around 615 PM EDT.

Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Crump, Poseyville, Willard, Bay
City State Recreation Area, and Indiantown.

People attending Midland County Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8427 4383 8423 4383 8417 4385 8417
      4391 8391 4388 8388 4374 8391 4369 8388
      4363 8369 4348 8370 4347 8461
TIME...MOT...LOC 2131Z 257DEG 21KT 4376 8407 4360 8428 4345 8442

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MV

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bay

When
August 12, 4:37 PM EST
Where
Bay County, 2.43 mi SW of Willard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.650, -84.160

Trees and power lines observed down, as well as a collapsed barn.

Thunderstorm Wind, Midland

When
August 12, 4:38 PM EST
Where
Midland County, 3.65 mi NE of Midland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.650, -84.170

Sporadic tree damage, with a number of large trees uprooted and tree limbs downed across the neighborhood. Some of the tree damage resulted in downed power lines. Minor property damage occurred where downed trees or tree limbs fell on power lines, forcing the lines to disconnect or loosen from nearby homes. All of the tree damage was noted to be blown from west to east. The swath of wind damage broadened from one-half mile wide to three-quartres of a mile wide.

Thunderstorm Wind, Genesee

When
August 12, 5:10 PM EST
Where
Genesee County, 1.38 mi N of Davison
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.050, -83.520

Several trees downed along with power lines and tree branches. Flint area also had one tree reported down.

Thunderstorm Wind, Lapeer

When
August 12, 5:15 PM EST
Where
Lapeer County, 0.86 mi NW of Metamora
Measured
58 kt (67 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -83.290

Twenty trees reported blown down mostly across the southern portions of the county. Power lines also downed.

Thunderstorm Wind, Tuscola

When
August 12, 5:47 PM EST
Where
Tuscola County, 3.66 mi NE of North Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.260, -83.370

Trees and power lines reported down in Fostoria, as well as the Mayville area.|Photos of partially destroyed barn in addition to a roof half peeled off.

Thunderstorm Wind, Macomb

When
August 12, 6:50 PM EST
Where
Macomb County, 3.05 mi W of Disco
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.680, -83.090

Two trees uprooted near 24 mile Rd and Dequindre Road.

Thunderstorm Wind, St. Clair

When
August 12, 7:45 PM EST
Where
St. Clair County, 0.86 mi SW of St Clair Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.820, -82.560

Wires down near Fred W Moore Hwy and Wadhams Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283544, 1283545, 1283546, 1283547, 1283552, 1283553, 1283554.